High Wind, La Salle
- When
- November 13, 2:00 PM CST to 9:00 PM CST
- Where
- La Salle forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
Strong low pressure moved across the upper midwest and the upper great lakes during the afternoon and evening hours of November 13th. A strong cold front from this low moved across northern Illinois during the early afternoon hours.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong low pressure moved across the upper midwest and the upper great lakes during the afternoon and evening hours of November 13th. A strong cold front from this low moved across northern Illinois during the early afternoon hours. Winds increased to 40 to 50 mph across northern Illinois with gusts as high as 60 mph. Trees, tree limbs, and power lines were blown down across many parts of northern Illinois. The AWOS equipment at Morris and Pontiac both recorded peak wind gusts to 59 mph. The AWOS in Peru measured a peak wind gust to 58 mph. A large tree fell onto a house near Crystal Lake in McHenry county causing significant damage to the house. A pontoon boat was blown off its trailer near Polo along Route 26 in Ogle county. A garage door was blown off a garage in Joliet in Will county. Several utility poles were broken near Essex in Kankakee county. A man suffered minor injuries when the high winds blew bricks off a building on the North side of Chicago in Cook county. Another woman suffered minor injuries when a tree fell on the car she was driving in Oswego in Kendall county. Over 100,000 customers lost power during the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 13, 1:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 140 PM CST THU NOV 13 2003 .PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES... STLT IMAGERY AND SFC OBS SHOW STRONG LOW NOW WELL EAST OF THE AREA...WITH COOL HIGH PRESSURE BUILDING STRONGLY INTO THE CENTRAL AND SOUTHERN PLAINS. VERY DRY AIRMASS NOW IN PLACE...WITH SFC DEWPOINTS IN THE TEENS AND LOW 20S MOST AREAS. WITH THE GRADIENT RELAXING AND CLEAR SKIES...EXPECT TEMPERATURES TO DROP A CATEGORY OR SO BELOW NORMALS TONIGHT. MODELS CONSISTENT IN SLIDING SURFACE HIGH THROUGH THE TENNESSEE VALLEY OVERNIGHT...TURNING OUR WINDS AROUND TO SW BY DAYBREAK. COLUMN WARMS SIGNIFICANTLY AS WAA KICKS IN...SO EXPECT DECENT TEMP RECOVERY FRIDAY. AVN/GFS/MAV CONTINUE TO OVEREMPHASIZE MOISTURE RETURN ASSOCIATED WITH WEAK UPPER LOW MEANDERING ACROSS THE MIDWEST OVER THE WEEKEND...SO WILL CONTINUE TO LEAVE FCST DRY...ALBEIT WITH A FAIR AMOUNT OF CLOUDINESS. STRONGER NORTHERN STREAM SYSTEM TO AFFECT THE AREA MON/TUE...WITH MODERATING CONDITIONS THEREAFTER. && .AVIATION DISCUSSION FOR 18Z TAFS... WIND...GRADUALLY RELAXING GRADIENT SHOULD RESULT IN WINDS SLOWLY DIMINISHING...MORE NOTABLY AFTER AROUND 21Z...AND TO NOT MUCH MORE THAN 10 KNOTS BY SUNSET. CLDS...VERY DRY AIRMASS. SOME PATCHES OF SC WHICH MAY MIX OUT DURING THE AFTERNOON AND WILL CERTAINLY BY GONE BY SUNSET. VSBY... P6SM. && .LOT...WATCHES/WARNINGS/ADVISORIES .IL...NONE .IN...NONE .LK MICH...NONE &&
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019-LMZ740>746
-766-141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST THU NOV 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF THE LAKE AND THE NEARSHORE
WATERS. HIGH WINDS AND WAVES WILL GRADUALLY SUBSIDE THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The national radar mosaic for the moment the first event began.
18 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332253, 5332254, 5332255, 5332256, 5332257, 5332258, 5332259, 5332260, 5332261, 5332262, 5332263, 5332264, 5332265, 5332266, 5332267, 5332268, 5332269, 5332270.